Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2003 Dec;37(12):1804-6.

Premature ejaculation associated with citalopram withdrawal.

Author information

1
Department of Psychiatry, School of Medicine, University of Minnesota, Minneapolis, MN, USA. adson001@umn.edu

Abstract

OBJECTIVE:

To report a case of premature ejaculation occurring subsequent to citalopram discontinuation.

CASE SUMMARY:

A 43-year-old white man being treated for depression with citalopram wished to discontinue treatment. Four or 5 days after stopping citalopram he reported that, during sexual intercourse, his genitals seemed to be extremely sensitive and orgasm was achieved within approximately 1 minute. These symptoms continued over the next 3-4 weeks and remitted after citalopram was restarted. Several subsequent attempts to discontinue citalopram resulted in a return of these symptoms despite using a slow tapering regimen. An objective causality assessment revealed a probable relationship between drug withdrawal and the observed symptoms.

DISCUSSION:

The ability of selective serotonin-reuptake inhibitors (SSRIs) to delay ejaculation has been well documented; however, discontinuation of these agents generally results in a return to baseline function. Although discontinuation of SSRI therapy has been associated with a number of withdrawal symptoms, this is the first report (MEDLINE, September 2003), to our knowledge, of the emergence of sexual adverse effects in someone with no previous history of these symptoms.

CONCLUSIONS:

Premature ejaculation is a possible withdrawal effect after SSRI discontinuation. Since patients are usually reluctant to spontaneously report sexual adverse effects, it is important to specifically inquire about them both when starting and stopping treatment with an SSRI.

PMID:
14632589
DOI:
10.1345/aph.1D214
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center